Jump to content
Sign in to follow this  
Tilly22

Abilify caused hypomania

Recommended Posts

I’ve been dealing with depression for many years, trying all different types of ADs. A few months ago, I was prescribed  Abilify as an adjunct to my Effexor 150 mg (that was doing nothing for me). I have since stopped the Abilify, but here’s the thing:  when I started taking it I quickly saw improvement in my energy and mood, but then it sort of escalated to being in an amazing mood ALL the time, talking way more (and faster) than usual, constantly needing to do something, getting less and less sleep. People noticed the obvious change and I could tell that it didn’t feel quite like me. After a few weeks, it was like flipping a light switch- my mood dropped and my motivation decreased dramatically. 

I told my therapist I suspected it to be hypomania, and she agreed. She also mentioned that sometimes, medications can enhance what is already there, and wondered if I was somewhere on the bipolar spectrum. 

Has anyone had this response to Abilify?

Is it possible that I’m Bipolar to some extent and never realized it?

Edited by Tilly22
Misspelling

Share this post


Link to post
Share on other sites

Possible, but abilify is also used to treat bipolar and I don't think it would trigger it. I do know that ssri alone can trigger mania I'm polar. 

How are you feeling now?

Edited by Inbetween

Share this post


Link to post
Share on other sites

Well, I’m no longer on it because it was causing significant weight gain. I’m now taking Wellbutrin generic along with Effexor. Still not the right mix, but hopefully I’ll get there 🙂

Share this post


Link to post
Share on other sites

Hello there,

I was taking Effexor XR 150.mg and I was feeling hyper during the day (and I don't drink coffee), now I'm down to Effexor XR 112.50 morning and Remeron 45 night.

It's amazing how these "medicines" change us and we get labeled so easily. :help:

Edited by jucapimo

Share this post


Link to post
Share on other sites

Low doses of Abilify can be activating while higher doses tend to be calming. Chances are you were on a low dose and it activated you into a hypomanic state. If you had stuck with it and increased your dose, you would have evened out.

Maybe you might try something like Lamictal as an add-on? It's an anticonvulsant but it acts as an antidepressant mood stabilizer.

Share this post


Link to post
Share on other sites

I’ve discussed the possibility of Lamictal with my NP, and I think that’s my next option. I’m getting frustrated, so I’m praying it works for me. 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×
×
  • Create New...